Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 55, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 1996, 5:37 PM EDT for Saint Lucie County, Florida. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1996, 5:37 PM EDT (21:37 UTC)
- Expired
- May 28, 1996, 6:45 PM EDT
- In force
- 68 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Saint Lucie County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:45 PM EDT | Thunderstorm Wind 60 | Ft Pierce, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 282138
SVRMLB
FLC111-FLZ501-282245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT TUE MAY 28 1996
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL 645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEAST FLORIDA
...ST. LUCIE COUNTY
IN EAST CENTRAL FLORIDA
...FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
...VERO BEACH TO SAINT LUCIE INLET
AT 535 PM...DOPPLER RADAR IN MELBOURNE SHOWED STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF FT PIERCE TO
10 MILES WEST OF PORT ST LUCIE. THE STORMS WERE MOVING TO THE
EAST-SOUTHEAST AT 10 MPH AND WILL REACH TO FORT PIERCE BY
600 PM AND REACH THE COAST SOUTH OF FOR PIERCE TO PORT ST LUCIE
BETWEEN 600 AND 615 PM. PERSONS IN THESE AREAS SHOULD TAKE COVER
FROM THE STORMS IMMEDIATELY.
AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE
ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF
POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IpS AVAILABLE
AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW.
GLITTOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:00 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 28, 1:00 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 100 PM EDT TUE MAY 28 1996 ACTIVITY MOVING INTO COUNTY WARNING AREA INCREASING IN COVERAGE AND EXPECTED TO CONTINUE TO DO SO AS MIDDAY CAPE SOUNDING MOISTENED FROM MORNING SOUNDING...REMAINS MODERATELY UNSTABLE...AND INTERACTIONS FROM STORMS OVER NORTH FL ALREADY COMING INTO THE PICTURE. IT LOOKS TO BE A BUSY AFTERNOON FOR THE EAST COAST COUNTIES. THIS EVENING...SKIES WILL CLEAR AFTER SHOWERS/THUNDERSTORMS DIMINISH EAST COAST/COASTAL WATERS. PATCHES OF FOG WILL AGAIN BE POSSIBLE WITH LIGHT WINDS AND ABUNDANT GROUND MOISTURE. THE SURFACE-925 MB TROUGH IS FORECAST TO CONTINUE THROUGH WEDNESDAY AS THE E-W LOW-MID LEVEL RIDGE REMAINS ANCHORED TO OUR SOUTH. THE ETA SHOWS DEEPER MOISTURE THAN THE THE NGM AND FOLLOWING NUMEROUS SHOWERS/STORMS THIS AFTERNOON AND GROUND MOISTURE AVAILABLE TO BE TRANSPORTED UPWARD...IS PREFERRED SOLUTION. MODERATELY MOIST/UNSTABLE AIRMASS...DAYT.IME HEATING...AND HEIGHT FALLS ALOFT LATE IN THE DAY WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS/STORMS WEDNESDAY...WITH MOVEMENT AGAIN TOWARDS THE EAST COAST OF FL. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:05 PM EDT | Tornado Warning | MLB | Brevard | 25 min |
| May 28, 3:08 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 52 min |
| May 28, 5:07 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 68 min |
| May 28, 5:11 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 49 min |
| May 28, 6:16 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.